Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 262, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 29, 2003, 9:18 PM EDT for Wetzel County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2003, 9:18 PM EDT (01:18 UTC)
- Expired
- Aug 30, 2003, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 300119 FFWPBZ WVC103-300415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 918 PM EDT FRI AUG 29 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WETZEL COUNTY IN WEST VIRGINIA * UNTIL 1215 AM EDT * AT 918 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER AN INCH AND A HALF OF RAIN HAS FALLEN NEAR NEW MARTINSVILLE IN THE PAST 90 MINUTES. ADDITIONAL RAINFALL IS EXPECTED IN THE NEXT HOUR AND RAPID STREAM RISES CAN BE EXPECTED. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 7:03 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 29, 7:03 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT FRI AUG 29 2003
EVENING ZONE UPDATE TO REFRESH WORDING WITH SVR WATCH EXPIRING 7PM.
MAIN CONCERN STILL POTENTIAL FOR FLOODING WITH ABUNDANT MOISTURE AND
PWS NR 2.0. LINE OF STORMS MOVING IN FROM NW AND SW ATTM...WILL BE
WATCHED CLOSELY FOR HVY RAINS SPCLY. REST SAME.
.PBZ...
MD...FLOOD WATCH THROUGH TONIGHT MDZ001.
OH...FLOOD WATCH THROUGH TONIGHT
OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH THROUGH TONIGHT
PAZ007>009-013>016-020>023-029>032.
WV...FLOOD WATCH THROUGH TONIGHT WVZ001>004-012-021>023-041.Hazardous weather outlook, Aug 29, 11:00 AM EDT, 10 hours 18 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-291700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1100 AM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION THROUGH TONIGHT. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS FROM THESE STORMS...WITH THE POTENTIAL FOR WINDS TO GUST TO 60 MPH OR SO. ALSO LARGE HAIL AND DANGEROUS LIGHTING ARE POSSIBLE. RAIN MAY BE HEAVY ENOUGH WITH THESE STORMS ALSO TO RESULT IN FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE REGION. .DAYS TWO THROUGH SEVEN... NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 29, 6:38 PM EDT, 2 hours 40 minutes before
OHZ068-292330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 638 PM EDT FRI AUG 29 2003 STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS NOBLE COUNTY THROUGH 7:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING, WIND GUSTS TO 45 MPH, AND SMALL HAIL. PERIOD OF HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADS AND MAY CAUSE FLOODING IN POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 29, 7:22 PM EDT, 1 hour 56 minutes before
OHZ059-069-WVZ003-004-300100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 722 PM EDT FRI AUG 29 2003 SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS EVENING. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS TO 45 MPH ALONG WITH SMALL HAIL AND INTENSE LIGHTNING. IN ADDITION HEAVY RAINS CAN ACCOMPANY THESE STORMS. RAINFALL OF ONE TO ONE AND ONE HALF INCHES CAN OCCUR IN LESS THAN AN HOUR RESULTING IN PONDING FO WATER ON ROADWAYS AND LOW LYING AREAS.
Local storm report, Aug 29, 8:08 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
808 PM EDT FRI AUG 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 PM HERMITAGE PA FLASH FLOODS
08/29/03 MERCER PINE RUN FLOODING OVER
ST62 IN HERMITAGE. ROAD TO
BE CLOSED. REPORTED BY
SKYWARN SPOTTERS
0800 PM CALDWELL OH FLASH FLOODS
08/29/03 NOBLE ROAD FLOODING AROUND
CALDWELL AND DEXTER CITY.
REPORTED BY LAW ENFORCEMENTLocal storm report, Aug 29, 8:29 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
829 PM EDT FRI AUG 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 PM HERMITAGE PA FLASH FLOODS
08/29/03 MERCER PINE RUN FLOODING OVER
ST62 IN HERMITAGE. ROAD TO
BE CLOSED. REPORTED BY
SKYWARN SPOTTERS
0800 PM CALDWELL OH FLASH FLOODS
08/29/03 NOBLE ROAD FLOODING AROUND
CALDWELL AND DEXTER CITY.
REPORTED BY LAW ENFORCEMENT
0830 PM EAST UNION OH FLASH FLOODS
08/29/03 NOBLE SR260...RT78 AND RT513
CLOSED DUE TO FLOODING.
REPORTED BY LAW
ENFORCEMENT.Special weather statement, Aug 29, 8:36 PM EDT, 42 minutes before
PAZ021-029>032-WVZ012-021-022-300200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 836 PM EDT FRI AUG 29 2003 SHOWERS AND THUNDERSSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. SOME STORMS MAY PRODUCE RAIN AMOUNTS FROM ONE TO ONE AND ONE HALF INCHES IN A SHORT PERIOD OF TIME RESULTING IN PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS. INTENSE LIGHTNING AND GUSTY WINDS WILL OCCUR.
Special weather statement, Aug 29, 8:51 PM EDT, 27 minutes before
WVZ012-300145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 851 PM EDT FRI AUG 29 2003 ...HEAVY DOWNPOURS ACROSS WETZEL COUNTY... STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS WETZEL COUNTY THROUGH 8:45 PM. SOME OF THE STORMS WILL CONTAIN DANGEROUS LIGHTNING, GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE RAIN WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND COULD PRODUCE FLOODING IN POOR DRAINAGE AREAS. ALMOST ONE INCH OF RAIN HAS FALLEN IN NEW MARTINSVILLE IN THE PAST HOUR. STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:50 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.